|Classification and external resources|
Hyperventilation (a.k.a. overbreathing) occurs when the rate or tidal volume of breathing eliminates more carbon dioxide than the body can produce. This leads to hypocapnia, a reduced concentration of carbon dioxide dissolved in the blood. The body normally attempts to compensate for this homeostatically but if this fails or is overridden, the blood pH will rise, leading to respiratory alkalosis. The symptoms of respiratory alkalosis include: dizziness, tingling in the lips, hands or feet, headache, weakness, fainting and seizures. In extreme cases it may cause carpopedal spasms, a flapping and contraction of the hands and feet.
Factors that may induce or sustain hyperventilation include: physiological stress, anxiety or panic disorder, high altitude, head injury, stroke, respiratory disorders such as asthma, pneumonia or hyperventilation syndrome, cardiovascular problems such as pulmonary embolisms, anemia, an incorrectly calibrated medical respirator and adverse reactions to certain drugs. Hyperventilation can also be induced intentionally to achieve an altered state of consciousness such as in the choking game, or in an attempt to extend a breath-hold dive.
- List of terms of lung size and activity
- Control of respiration
- Choking game a game which may involve hyperventilation in order to induce temporary syncope and euphoria
- Respiratory alkalosis
- Shallow water blackout, the role of hyperventilation in some drowning incidents
- Guyton, Arthur C.; Hall, John E. (2005). Textbook of medical physiology (11th ed.). Philadelphia: W.B. Saunders. p. 397. ISBN 0-7216-0240-1.
- Longo, Dan .; et al. (2012). Harrison's principles of internal medicine (18th ed.). New York: McGraw-Hill. p. 2185. ISBN 978-0071748896.
- Brandis, Kerry (30 Aug 2015). "6.2 Respiratory Alkalosis - Causes". Acid-base Physiology (Reviewed in 2006 by the American Thoracic Society).
- Byrd, Jr, Ryland P (5 August 2016). "Respiratory Alkalosis: Background, Pathophysiology, Epidemiology". eMedicine.
- "eMedicine - Hyperventilation Syndrome: Article by Edward Newton, MD". Retrieved 29 November 2016.